Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 305, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 22, 2011, 10:34 PM CDT for Kidder County, Stutsman County, North Dakota. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2011, 10:34 PM CDT (03:34 UTC)
- Expired
- Aug 22, 2011, 11:30 PM CDT
- In force
- 56 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Kidder County, ND, Stutsman County, ND
The radar
The Bismarck radar (KBIS), 122 km from the middle of the area, began a volume at 03:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 10:34 PM CDT | HAIL 1 | Medina, ND | HAIL WAS SLIGHTLY LARGER THAN QUARTERS...WAS STILL OCCURING AT THE TIME OF THE CALL... |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2669 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 2074 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.5
The text
As transmitted, in the capitals the NWS used until 2016.
328 WUUS53 KBIS 230334 SVRBIS NDC043-093-230430- /O.NEW.KBIS.SV.W.0305.110823T0334Z-110823T0430Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 1034 PM CDT MON AUG 22 2011 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA... CENTRAL STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA... * UNTIL 1130 PM CDT * AT 1032 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CHASE LAKE...OR 33 MILES WEST OF JAMESTOWN...AND MOVING EAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... MEDINA...CLEVELAND AND WINDSOR. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY BUILDING...AND STAY AWAY FROM WINDOWS. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. && LAT...LON 4708 9893 4672 9888 4672 9955 4707 9955 TIME...MOT...LOC 0334Z 271DEG 30KT 4695 9939 WIND...HAIL 60MPH 1.00IN $$ MARTIN/TAEGER
2 follow-up statements
449 WWUS53 KBIS 230413 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1113 PM CDT MON AUG 22 2011 NDC043-093-230430- /O.CON.KBIS.SV.W.0305.000000T0000Z-110823T0430Z/ KIDDER ND-STUTSMAN ND- 1113 PM CDT MON AUG 22 2011 ...SEVERE THUNDERSTORM WARNINGS REMAINS IN EFFECT FOR SOUTHWEST AND SOUTH CENTRAL STUTSMAN AND SOUTHEASTERN KIDDER COUNTIES UNTIL 1130 PM CDT... AT 1108 PM CDT...SEVERE THUNDERSTORMS WERE OCCURRING OVER SOUTHWEST STUTSMAN COUNTY...MOVING SOUTHEAST AROUND 35 MPH. QUARTER SIZE HAIL IS THE MAIN THREAT ASSOCIATED WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF SOUTHERN STUTSMAN COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... STAY INSIDE UNTIL AFTER THESE STORMS HAVE PASSED. && LAT...LON 4684 9954 4683 9889 4672 9888 4672 9955 TIME...MOT...LOC 0410Z 278DEG 39KT 4673 9902 WIND...HAIL <50MPH 1.00IN $$ JPM/JJT
020 WWUS53 KBIS 230417 RRA SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1117 PM CDT MON AUG 22 2011 NDC043-230426- /O.CAN.KBIS.SV.W.0305.000000T0000Z-110823T0430Z/ KIDDER ND- 1117 PM CDT MON AUG 22 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KIDDER COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED INTO STUTSMAN COUNTY. LAT...LON 4672 9944 4684 9945 4683 9889 4672 9888 TIME...MOT...LOC 0416Z 278DEG 39KT 4672 9893 $$ NDC093-230430- /O.CON.KBIS.SV.W.0305.000000T0000Z-110823T0430Z/ STUTSMAN ND- 1117 PM CDT MON AUG 22 2011 ...SEVERE THUNDERSTORM WARNINGS REMAIN IN EFFECT FOR SOUTHWEST AND SOUTH CENTRAL STUTSMAN COUNTY UNTIL 1130 PM CDT... AT 1115 PM CDT...SEVERE THUNDERSTORMS WERE OCCURRING OVER SOUTHWEST STUTSMAN COUNTY...MOVING SOUTHEAST AROUND 35 MPH. QUARTER SIZE HAIL IS THE MAIN THREAT ASSOCIATED WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF SOUTHERN STUTSMAN COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... STAY INSIDE UNTIL AFTER THESE STORMS HAVE PASSED. LAT...LON 4672 9944 4684 9945 4683 9889 4672 9888 TIME...MOT...LOC 0416Z 278DEG 39KT 4672 9893 WIND...HAIL <50MPH 1.00IN $$ JPM/JJT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 10:01 PM CDT, 33 minutes earlier.
Area forecast discussion, Aug 22, 10:01 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 1001 PM CDT MON AUG 22 2011 .UPDATE... UPDATED POPS AND WEATHER FOR SEVERE CHANCES. && .DISCUSSION... LINE OF THUNDERSTORMS PROGRESSING EAST THROUGH WELLS/FOSTER/STUSTMAN AND LOGAN COUNTIES MOVING EAST AT 35 MPH WILL BE ONGOING UNTIL 06Z OVER SOUTHEASTERN ZONES. ADJUSTED WORDING IN GRIDS FOR MARGINAL SEVERE THOUGH NO WATCH IS OUT. && .AVIATION... WILL ADJUST TIMING OF CONVECTION THROUGH EASTERN-MOST ZONES THOUGH MAY BE OUT OF FORECAST AREA BEFORE 06Z TAFS ARE ISSUED. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HW AVIATION...HW
Hazardous weather outlook, Aug 22, 3:30 PM CDT, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 330 PM CDT MON AUG 22 2011 NDZ001-002-009-010-017-018-031>033-040-041-043-044-232030- DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY- BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS- 330 PM CDT MON AUG 22 2011 /230 PM MDT MON AUG 22 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS CENTRAL NORTH DAKOTA LATE THIS AFTERNOON THROUGH EARLY TONIGHT. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE. IF A SEVERE THUNDERSTORM DEVELOPS...THEN LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY NIGHT. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN THE WEST AND SOUTH CENTRAL SATURDAY...THEN ACROSS ALL OF WESTERN AND CENTRAL NORTH DAKOTA SATURDAY NIGHT INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-232030- RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER- MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN- GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 330 PM CDT MON AUG 22 2011 /230 PM MDT MON AUG 22 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY NIGHT. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN THE WEST AND SOUTH CENTRAL SATURDAY...THEN ACROSS ALL OF WESTERN AND CENTRAL NORTH DAKOTA SATURDAY NIGHT INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KS
In the hours before
Special weather statement, Aug 22, 9:49 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 949 PM CDT MON AUG 22 2011 NDZ036-037-047-048-230345- KIDDER-LA MOURE-LOGAN-STUTSMAN- 949 PM CDT MON AUG 22 2011 ...SPECIAL WEATHER STATEMENT FOR STUTSMAN COUNTY THUNDERSTORMS... AT 945 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 33 MILES WEST OF JAMESTOWN TO STREETER...MOVING EAST AT 35 MPH. NICKEL SIZE HAIL...WINDS UP TO 40 MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS...ARE EXPECTED WITH THESE STORMS. STORMS WERE MOVING ALONG INTERSTATE 94 AND WILL AFFECT TRAFFIC FROM MEDINA TO JAMESTOWN. OTHER TOWNS IN THE PATH OF THEE STORMS INCLUDE CLEVELAND AND SYDNEY. JP MARTIN/TAEGER
Local storm report, Aug 22, 9:55 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
955 PM CDT MON AUG 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 PM TSTM WND GST 3 NW MEDINA 46.92N 99.34W
08/22/2011 E60 MPH STUTSMAN ND TRAINED SPOTTER
HEAVY RAIN AND WINDS UP 60 MPH ESTIMATED...
&&
LHUBERLocal storm report, Aug 22, 10:00 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1000 PM CDT MON AUG 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0954 PM HAIL 3 W SYKESTON 46.73N 98.83W
08/22/2011 M0.75 INCH STUTSMAN ND TRAINED SPOTTER
HAIL UP TO THE SIZE OF NICKELS...WINDS ESTIMATED AT 35 TO
40 MPH...HAIL LASTED 3 TO 5 MINUTES...
&&
LHUBERLocal storm report, Aug 22, 10:02 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1002 PM CDT MON AUG 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0926 PM HAIL 3 NNW TAPPEN 46.92N 99.67W
08/22/2011 E0.88 INCH KIDDER ND PUBLIC
HAIL LASTED FOR ABOUT 2 MINUTES
&&
JP MARTINLocal storm report, Aug 22, 10:14 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1014 PM CDT MON AUG 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM HAIL NNW PETTIBONE 47.12N 99.52W
08/22/2011 E0.88 INCH KIDDER ND TRAINED SPOTTER
LASTED 3 MINUTES.
&&
JP MARTINSpecial weather statement, Aug 22, 10:16 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1016 PM CDT MON AUG 22 2011 NDZ047-230415- LOGAN- 1016 PM CDT MON AUG 22 2011 ...STRONG THUNDERSTORMS CONTINUE ACROSS NORTHERN LOGAN COUNTY... AT 1009 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO STRONG THUNDERSTORMS OVER NORTHWESTERN LOGAN COUNTY NORTHEAST OF NAPOLEON...MOVING EAST AT 45 MPH. ANOTHER STRONG STORM WAS SOUTHWEST OF GACKLE...ALSO MOVING EAST AT 45 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...AND BRIEF HEAVY RAIN ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... NORTHERN LOGAN COUNTY BETWEEN NAPOLEON AND GACKLE...INCLUDING HIGHWAYS 34...36...AND 56 IN NORTHERN LOGAN COUNTY... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. VINING
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 8:14 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder, Wells | 61 min |
| Aug 22, 8:22 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder | 53 min |
| Aug 22, 9:06 PM CDT | Severe Thunderstorm Warning | BIS | Foster, Kidder, Stutsman, Wells | 54 min |
| Aug 22, 9:12 PM CDT | Severe Thunderstorm Warning | BIS | Kidder | 63 min |
| Aug 22, 9:51 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 54 min |
| Aug 22, 9:56 PM CDT | Severe Thunderstorm Warning | BIS | Foster, Wells | 64 min |
| Aug 22, 10:35 PM CDT | Areal Flood Advisory | BIS | Kidder, Stutsman | 6 hr |
| Aug 22, 10:38 PM CDT | Severe Thunderstorm Warning | BIS | Kidder | 37 min |
| Aug 22, 11:05 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Stutsman | 25 min |
| Aug 22, 11:23 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure | 52 min |
| Aug 22, 11:25 PM CDT | Areal Flood Advisory | BIS | LaMoure, Stutsman | 6 hr |
| Aug 22, 11:32 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Logan, Stutsman | 35 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.